Women reconsider hormone replacement therapy
MIAMI, Fla. – Although many women are frightened by concerns of a potential link between hormone replacement therapy and cancer or heart disease, some are re-evaluating that risk in the light of new conclusions.
Maria Venereo said she was hesitant to undergo hormone replacement therapy at first.
"I heard a lot of stories and reading about it and all that, I said, yeah, I'll put it off, I'll put it off," she said. "[I] try a few things, natural stuff, didn't work."
Venereo turned to midwife Karen Bosia for guidance and found reassurance.
"I personally take estrogen every day, and I've been taking it for 12 years and I don't plan on stopping it," said Bosia.
Bosia said the conventional belief that hormone replacement therapy is dangerous is based on research done over a decade ago using synthetic hormones.
"The synthetics are, you know, chemically produced and they're not exactly the same as what your body produces," she added.
Bosia and many other doctors now use individually compounded bio-identical hormones.
"A bio-identical is taken from the yam plant and it's structured -- if you look at the hydrogens and the oxygens -- it's structured exactly like the estradiol and progestin we produce in our body," said Bosia.
A Women's Health Initiative study raised concerns about an increase risk of breast cancer and heart disease, but critics said both those risks increase with age regardless of hormone replacement therapy use. Critics added that once the synthetic form of progestin was removed, both risk factors decreased.
Venereo said hormone replacement therapy has made a big difference.
"My mood changed," she said. "My energy level changed a lot. My depression -- I got a little bit of depression -- and it started moving away."
Hormone replacement therapy in topical form, a cream of patch, reduces the risk of the systematic effects of oral medication.
Copyright 2013 by News4Jax.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.